Alert archive / Montana / Wind Chill Advisories in 2019

Wind Chill Advisory 1, NWS Great Falls, MT

February 3, 2019

NWS Great Falls, MT issued this wind chill advisory at Feb 3, 2019, 2:23 PM MST. It took effect at Feb 3, 2019, 11:00 PM MST. It was in force for 7 days.

The area

The counties it named.

The facts

Issued
Feb 3, 2019, 2:23 PM MST (21:23 UTC)
In effect from
Feb 3, 2019, 11:00 PM MST
Expired
Feb 10, 2019, 2:00 PM MST
In force
7 days
Issued by
NWS Great Falls, MT

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this wind chill advisory went out at Feb 3, 9:39 AM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Feb 3, 9:39 AM MST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
939 AM MST Sun Feb 3 2019

.SYNOPSIS...
Temperatures will remain below zero across North-central Montana
today. Overnight snow has tapered for some areas, but is expected to
become more widespread through the afternoon. Periods of light snow
continue overnight through Monday. Wind chill values could fall
below -40 at times, through mid-week across North-central and
Northeastern Montana. Temperatures are expected to remain below
freezing all week.

&&

.Update...

Morning update has been published, with adjustments made to winter
weather highlights (see new highlights for specific details), high
temperatures, PoPs, and snowfall. Arctic high pressure continues to
build south southeast from Northern Alberta towards Central
Saskatchewan through the day today. Arctic cold front has pushed
slightly further south of the Interstate 90 corridor from what
models were showing yesterday, with the front generally orientated
along a west to east orientated line from Dillon to Ennis. High
temperatures have been reached across portions of Central and all of
North Central Montana for the day already. Temperatures are expected
to remain near current values over Central Montana, but continue to
fall from current values over North Central Montana where the
strongest cold air advection is occurring. By the mid- to late
afternoon hours, temperatures over the plains of North Central
Montana of -10 to -20 can be expected, with wind chills of -20 to
-40. Moderate to heavy snow has lifted northeast from Central and
across North Central Montana this morning within a mid-level warm
air advection region, with a brief lull occurring over portions
of the plains of North Central Montana this morning behind this
initial push of precipitation (due to weak subsidence). Further to
the southwest, the main shortwave was beginning to lift east
northeast from Idaho and into Southwest Montana. This main
shortwave will be the focus for additional snowfall development
later today and into tonight across the entire region, especially
across portions of Southwest and Central Montana. Very, very
strong frontogenetical lift is/will be orientated over/near the
I-90 corridor through the day today and tonight, which combined
with additional lift from the passing mid- to upper level
shortwave will help to focus moderate to at times heavy snowfall
over this region. Additional snowfall accumulations through Monday
morning of 4 to 8 inches is generally expected across Northern
Madison, Northern Gallatin, Jefferson, Broadwater,
Central/Southern Lewis and Clark, and Meagher Counties, with
isolated 8 to 12 inches (some mountains may see upwards of 12 to
16 inches of additional snow through Monday morning in these
areas). Further to the north across Northern Lewis and Clark,
Cascade, Judith Basin, Fergus, Teton, Chouteau, Eastern Pondera,
Toole, Liberty, Hill, and Blaine Counties, additional snowfall
accumulations of 3 to 6 inches is expected through Monday morning.
For Glacier County and the Northern Rocky Mountain Front, an
additional 2 to 4 inches is generally expected. - Moldan

&&

.AVIATION...
Update 1435Z.
There is a lull in snowfall this morning across central MT including
KGTF/KLWT. A band of snow is redeveloping over SW Montana and is
expected to expand across the region today. IFR/MVFR conditions will
prevail in precipitation and low clouds with VLIFR/LIFR conditions
in heavier snow bands. Mountains will remain obscured through the
period.

&&

.PREV DISCUSSION...
/ISSUED 730 AM MST Sun Feb 3 2019/
A broad band of moderate to heavier snowfall has developed over
parts of Southwest and Northcentral Montana overnight into this
morning, and will persist through this afternoon. Snow impacts to
travel on Sunday will become significant surrounding the Helena
area including MacDonald pass, Boulder, Elk Park, Lincoln, and the
central MT mountains. Additional high impact areas extend north
and east to include Great Falls to Havre, even though the snow
accumulations were off to a slow start early this morning. Even
where snowfall amounts are less than 6 inches, plummeting
temperatures and blowing snow will create travel hazards. Overall
Winter Storm Warnings are warranted and remain in effect. Refer to
the Warning statements for additional detail in snow timing and
amounts.

Shortwave ridging will help reduce snowfall rates Sunday night,
but orographic forcing will continue to produce snow as
temperature trend ever colder. Wind chill advisories or warnings
may be warranted for North-central Montana Sunday night as ambient
temperatures drop near, to below -20F. Another minor shortwave
ejects from the southwest on Monday, producing additional areas
of light snow through Monday night. High temperatures on Monday
and Tuesday are likely to remain below zero for North-central
Montana. As precipitation ends for the north on Tuesday, another
shortwave disturbance cross southwest Montana to produce another
round of snow, this time mainly south of I-90.

Areas of snow finally end by Wednesday, with dry weather prevailing
through the end of the week as ridging aloft strengthens over the
northwestern US. However, northwesterly flow aloft and persistent
snow cover will keep temperatures below freezing through the
whole week ahead. TP/JB

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  -6 -13  -5 -15 / 100  90  80  30
CTB  -8 -21  -9 -22 /  90  40  80  30
HLN   3 -11   3 -12 / 100  80  60  20
BZN  21   1  19   1 / 100  90  50  30
WEY  32  15  30  12 / 100  90 100  80
DLN  32  14  33  14 /  90  60  40  20
HVR  -4 -17  -6 -18 / 100  60  80  30
LWT  -2 -15  -3 -17 / 100  90  70  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 10 AM MST Monday Beaverhead...
Broadwater...Central and Southern Lewis and Clark...Gallatin...
Jefferson...Madison...Meagher.

Winter Weather Advisory until 10 AM MST Monday Eastern Glacier...
Eastern Pondera...Liberty...Northern Rocky Mountain Front...
Toole.

Winter Storm Warning until 10 AM MST Monday Blaine...Cascade...
Chouteau...Eastern Teton...Fergus...Hill...Judith Basin...
Southern Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Feb 3, 12:49 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1249 PM MST SUN FEB 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     SNOW             3 W CLANCY              46.47N 112.04W
02/03/2019  M3.0 INCH        JEFFERSON          MT   TRAINED SPOTTER

            ESTIMATED 3 INCHES OF NEW SNOW WEST OF
            CLANCY.

&&

BRUSDA
Local storm report, Feb 3, 12:51 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1251 PM MST SUN FEB 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     SNOW             1 WSW VIRGINIA CITY     45.30N 111.94W
02/03/2019  E3.5 INCH        MADISON            MT   TRAINED SPOTTER

            ESTIMATED ABOUT 3.5 INCHES OF NEW SNOW NEAR
            VIRGINIA CITY.

&&

BRUSDA
Local storm report, Feb 3, 1:01 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
101 PM MST SUN FEB 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     SNOW             4 N EAST HELENA         46.65N 111.93W
02/03/2019  E2.0 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            ESTIMATED 2 INCHES OF NEW SNOW SINCE
            MIDNIGHT.

&&

BRUSDA
Special weather statement, Feb 3, 1:08 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
108 PM MST Sun Feb 3 2019

MTZ012-013-032130-
Cascade-Chouteau-
Including the cities of Great Falls, Cascade, Belt,
Kings Hill Pass, Fort Benton, Carter, and Big Sandy
108 PM MST Sun Feb 3 2019

...Heavy snow affecting Great Falls and Fort Benton...

An area of heavy snow was moving northward at 20 mph through
Cascade County and the southern portions of Chouteau County as of
105 PM. Visibility will be reduced to a quarter of a mile, with
snowfall rates of a half inch to one inch per hour. This area of
heavy snow will affect the cities of Great Falls, Highwood, Carter
and Fort Benton through 230 PM.
Local storm report, Feb 3, 1:35 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
135 PM MST SUN FEB 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     SNOW             2 ENE HELENA            46.60N 111.99W
02/03/2019  M5.0 INCH        LEWIS AND CLARK    MT   OFFICIAL NWS OBS

            5 INCHES OF NEW SNOW TODAY. MODERATE
            SNOWFALL STILL CONTINUING.

&&

BRUSDA
Special weather statement, Feb 3, 1:45 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Great Falls MT
145 PM MST Sun Feb 3 2019

MTZ014-052-053-032200-
Central and Southern Lewis and Clark-Jefferson-Broadwater-
Including the cities of Helena, Flesher Pass, Lincoln,
MacDonald Pass, Rogers Pass, Montana City, Boulder, Boulder Hill,
Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend,
and Winston
145 PM MST Sun Feb 3 2019

...Areas of Heavy Snow continue around Helena Boulder and
Townsend...

An area of heavy snow continues to push northward through areas
around Boulder, Townsend and Helena. Visibility will be reduced to
a quarter of a mile at times. This area of heavy snow is moving
northward towards Wolf Creek and Craig. Snowfall rates of a half
inch to one inch per hour are expected with band of snow. The
snow intensity should begin to let up after 3 PM.

Snowfall reports of 5 inches have been reported in Helena so far.

Brusda

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 7:38 PM MSTWind Chill WarningTFX13 hr
Feb 3, 7:29 AM MSTSpecial Weather StatementTFXHill31 min
Feb 3, 2:23 PM MSTWind Chill WarningTFX13 hr

Nearby

Wind Chill Advisories in Montana, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.